E-ISSN 2231-3206 | ISSN 2320-4672
 

Case Report 


Drug reaction with eosinophilia and systemic symptoms for phenytoin

Sowmya Chinnaiyan, Bhuvana Krishnaswamy, Sarala Narayana, Rajashekar Talari Srinivas.

Cited by (3)

Abstract
Drug reaction with eosinophilia and systemic symptoms (DRESS) is a hypersensitivity syndrome characterized by fever, skin eruptions, hematologic abnormalities, and systemic involvement frequently reported with anticonvulsants, allopurinol, nevirapine, and sulfasalazine. We report a case of DRESS syndrome in a patient with neurocysticercosis receiving phenytoin. A 60-year-old male patient was diagnosed with seizures due to neurocysticercosis and was prescribed phenytoin. 2 weeks after therapy, the patient had fever, burning micturition, decreased appetite, and generalized weakness for which he was treated symptomatically by a local practitioner. 2 days later, fever had recurred with generalized cutaneous hyperemia which was treated with antimicrobials in a local hospital, as it did not resolve patient was referred to our hospital. The findings on examination were icterus, periorbital edema, oral mucositis, facial puffiness, and generalized maculopapular rashes. Eosinophils, erythrocyte sedimentation rate, and liver enzymes were elevated, abdominal scan revealed hepatomegaly and cystitis. It was diagnosed as DRESS and phenytoin were discontinued. He was treated with corticosteroids. There was a clinical improvement, and liver function test was normal after a month. DRESS is a Type IV delayed hypersensitivity reaction which manifests after 2-4 weeks of treatment with an offending agent. This report indicates that the occurrence of DRESS has a higher preponderance in patients receiving phenytoin for seizures due to neurocysticercosis.

Key words: Phenytoin; Neurocysticercosis; Drug Reaction with Eosinophilia and Systemic Symptoms


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Sowmya Chinnaiyan
Articles by Bhuvana Krishnaswamy
Articles by Sarala Narayana
Articles by Rajashekar Talari Srinivas
on Google
on Google Scholar


REFERENCES
1. Sasidharanpillai S, Riyaz N, Rajan U, Binitha MP, Khader A, Mariyath OK, et al. Drug reaction with eosinophilia and systemic symptoms: Observations from a tertiary care institution. Indian J Dermatol Venereol Leprol. 2014;80(3):221-8. https://doi.org/10.4103/0378-6323.132249 [Pubmed]   
2. Choi HG, Byun J, Moon CH, Yoon JH, Yang KY, Park SC, et al. Allopurinol-induced DRESS syndrome mimicking biliary obstruction. Clin Mol Hepatol. 2014;20(1):71-5. https://doi.org/10.3350/cmh.2014.20.1.71 [Pubmed]    [PMC Free Fulltext]   
3. Chaiken BH, Goldberg BI, Segal JP. Dilantin sensitivity; report of a case of hepatitis with jaundice, pyrexia and exfoliative dermatitis. N Engl J Med. 1950;242(23):897-8. https://doi.org/10.1056/NEJM195006082422304 [Pubmed]   
4. Funck-Brentano E, Duong TA, Bouvresse S, Bagot M, Wolkenstein P, Roujeau JC, et al. Therapeutic management of DRESS: A retrospective study of 38 cases. J Am Acad Dermatol. 2015;72(2):246-52. https://doi.org/10.1016/j.jaad.2014.10.032 [Pubmed]   
5. Chung WL, Teo L, Wang YS, Liu TT. Drug hypersensitivity syndrome with significant gastrointestinal involvement. Singapore Med J. 2012;53(11):e231-2.
6. Wei CY, Ko TM, Shen CY, Chen YT. A recent update of pharmacogenomics in drug-induced severe skin reactions. Drug Metab Pharmacokinet. 2012;27(1):132-41. https://doi.org/10.2133/dmpk.DMPK-11-RV-116 [Pubmed]   
7. Moskowitz J, Mendelsohn G. Neurocysticercosis. Arch Pathol Lab Med. 2010;134(10):1560-3.
8. Singh G, Kaushal S, Gupta M, Chander Chopra S. Cutaneous reactions in patients with solitary cysticercus granuloma on phenytoin sodium. J Neurol Neurosurg Psychiatry. 2004;75(2):331-3.

This Article Cited By the following articles

Drug reaction with eosinophilia and systemic symptoms (DRESS) induced by phenytoin re-exposure: case report and systematic review
Acta Clinica Belgica 2022; 77(1): 177.

1
 
Drug reaction with eosinophilia and systemic symptoms (DRESS) induced by phenytoin re-exposure: case report and systematic review
Acta Clinica Belgica 2020; (): 1.

2
 
Phenytoin
Reactions Weekly 2016; 1629(1): 205.

3
 
How to Cite this Article
Pubmed Style

Sowmya Chinnaiyan, Bhuvana Krishnaswamy, Sarala Narayana, Rajashekar Talari Srinivas. Drug reaction with eosinophilia and systemic symptoms for phenytoin. Natl J Physiol Pharm Pharmacol. 2016; 6(6): 634-636. doi:10.5455/njppp.2016.6.0614809062016


Web Style

Sowmya Chinnaiyan, Bhuvana Krishnaswamy, Sarala Narayana, Rajashekar Talari Srinivas. Drug reaction with eosinophilia and systemic symptoms for phenytoin. https://www.njppp.com/?mno=231175 [Access: December 03, 2022]. doi:10.5455/njppp.2016.6.0614809062016


AMA (American Medical Association) Style

Sowmya Chinnaiyan, Bhuvana Krishnaswamy, Sarala Narayana, Rajashekar Talari Srinivas. Drug reaction with eosinophilia and systemic symptoms for phenytoin. Natl J Physiol Pharm Pharmacol. 2016; 6(6): 634-636. doi:10.5455/njppp.2016.6.0614809062016



Vancouver/ICMJE Style

Sowmya Chinnaiyan, Bhuvana Krishnaswamy, Sarala Narayana, Rajashekar Talari Srinivas. Drug reaction with eosinophilia and systemic symptoms for phenytoin. Natl J Physiol Pharm Pharmacol. (2016), [cited December 03, 2022]; 6(6): 634-636. doi:10.5455/njppp.2016.6.0614809062016



Harvard Style

Sowmya Chinnaiyan, Bhuvana Krishnaswamy, Sarala Narayana, Rajashekar Talari Srinivas (2016) Drug reaction with eosinophilia and systemic symptoms for phenytoin. Natl J Physiol Pharm Pharmacol, 6 (6), 634-636. doi:10.5455/njppp.2016.6.0614809062016



Turabian Style

Sowmya Chinnaiyan, Bhuvana Krishnaswamy, Sarala Narayana, Rajashekar Talari Srinivas. 2016. Drug reaction with eosinophilia and systemic symptoms for phenytoin. National Journal of Physiology, Pharmacy and Pharmacology, 6 (6), 634-636. doi:10.5455/njppp.2016.6.0614809062016



Chicago Style

Sowmya Chinnaiyan, Bhuvana Krishnaswamy, Sarala Narayana, Rajashekar Talari Srinivas. "Drug reaction with eosinophilia and systemic symptoms for phenytoin." National Journal of Physiology, Pharmacy and Pharmacology 6 (2016), 634-636. doi:10.5455/njppp.2016.6.0614809062016



MLA (The Modern Language Association) Style

Sowmya Chinnaiyan, Bhuvana Krishnaswamy, Sarala Narayana, Rajashekar Talari Srinivas. "Drug reaction with eosinophilia and systemic symptoms for phenytoin." National Journal of Physiology, Pharmacy and Pharmacology 6.6 (2016), 634-636. Print. doi:10.5455/njppp.2016.6.0614809062016



APA (American Psychological Association) Style

Sowmya Chinnaiyan, Bhuvana Krishnaswamy, Sarala Narayana, Rajashekar Talari Srinivas (2016) Drug reaction with eosinophilia and systemic symptoms for phenytoin. National Journal of Physiology, Pharmacy and Pharmacology, 6 (6), 634-636. doi:10.5455/njppp.2016.6.0614809062016